Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 172, NWS Memphis, TN

May 5, 2012Henry County, Weakley County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 5, 2012, 11:28 PM CDT for Henry County, Weakley County, Tennessee. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 11:28 PM CDT (04:28 UTC)
Expired
May 6, 2012, 12:15 AM CDT
In force
47 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 80 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS54 KMEG 060428
SVRMEG
TNC079-183-060515-
/O.NEW.KMEG.SV.W.0172.120506T0428Z-120506T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 PM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

* UNTIL 1215 AM CDT

* AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED 6 MILES NORTH OF PALMERSVILLE...OR 16 MILES SOUTHWEST OF
  MURRAY...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHEASTERN WEAKLEY AND NORTHWESTERN HENRY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3634 8833 3625 8862 3651 8869 3650 8843
TIME...MOT...LOC 0429Z 340DEG 7KT 3650 8856

$$
2 follow-up statements
675 
WWUS54 KMEG 060458
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1158 PM CDT SAT MAY 5 2012

TNC079-183-060515-
/O.CON.KMEG.SV.W.0172.000000T0000Z-120506T0515Z/
WEAKLEY TN-HENRY TN-
1158 PM CDT SAT MAY 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR WEST CENTRAL HENRY AND EAST CENTRAL WEAKLEY COUNTIES...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR MATHENY GROVE...OR 14 MILES NORTH OF
MCKENZIE...MOVING SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MATHENY
GROVE...ORE SPRINGS...MILL CREEK...OSAGE...WHITLOCK AND COMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3645 8840 3634 8833 3625 8862 3640 8866
TIME...MOT...LOC 0458Z 340DEG 7KT 3633 8860

$$
684 
WWUS54 KMEG 060509
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1209 AM CDT SUN MAY 6 2012

TNC079-183-060520-
/O.EXP.KMEG.SV.W.0172.000000T0000Z-120506T0515Z/
WEAKLEY TN-HENRY TN-
1209 AM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL HENRY AND EAST
CENTRAL WEAKLEY COUNTIES WILL EXPIRE AT 1215 AM CDT...

AT 1210 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3645 8840 3634 8833 3625 8862 3640 8866
TIME...MOT...LOC 0510Z 340DEG 7KT 3631 8859

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 11:27 PM CDT, 1 minute earlier.

Area forecast discussion, May 5, 11:27 PM CDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1127 PM CDT SAT MAY 5 2012

.UPDATE...

UPDATED AVIATION DISCUSSION BELOW (06/04Z).

&&

.DISCUSSION... /ISSUED 839 PM CDT SAT MAY 5 2012/

SKIES ARE MOSTLY CLEAR ACROSS MUCH OF THE FORECAST AREA THIS
EVENING WITH TEMPERATURES RANGING FROM THE UPPER 70S TO MID 80S.
IT APPEARS THAT THE CHANCE OF THUNDERSTORMS TONIGHT IS OVER SO
HAVE REMOVED POPS FROM FORECAST FOR THE REMAINDER OF TONIGHT. HAVE
ALSO REMOVED MENTION OF SEVERE WEATHER IN THE HWO.

ARS

PREV DISCUSSION... /ISSUED 236 PM CDT SAT MAY 5 2012/

HOT AND HUMID CONDITIONS ARE CURRENTLY FELT BY MIDSOUTHERNERS
THIS EARLY MAY AFTERNOON WITH TEMPERATURES RANGING FROM THE MID
80S OVER NORTHWEST TENNESSEE TO 90F OVER THE MISSISSIPPI DELTA.
WINDS WERE SOUTHERLY AT 5 TO 10 MPH UNDER A MIX OF CLOUDS AND SUN.
DEWPOINTS HAVE DROPPED SLIGHTLY THIS MORNING FROM THE LOW 70S TO
THE MID AND UPPER 60S...WITH HEAT INDICES RUNNING BETWEEN 88-93F.

FOR THE REMAINDER OF TODAY...A WEAK VORT MAX OVER THE REGION WILL
KEEP A THREAT FOR AN ISOLATED STORM ALONG AND WEST OF THE
MISSISSIPPI RIVER...WITH MORE SCATTERED COVERAGE ACROSS SOUTHERN
PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. CU FIELD IN
THIS AREA THOUGH IS STILL CAPPED AS OF 2PM WITH A HIDDEN OUTFLOW
BOUNDARY FROM THIS MORNING'S CONVECTION STRETCHED FROM DYERSBURG
TO PICKWICK DAM IN TENNESSEE. MODELS IN THIS AREA SHOWING MOST OF
THE QPF ACTUALLY FALLING BETWEEN THE 00-06Z TIME FRAME...WITH ONLY
THE GFS AND ECMWF HINTING AT SOMETHING FORMING PRIOR TO 00Z. HAVE
KEPT BEST CHANCES IN THE 21-03Z TIME FRAME. THE AIRMASS IS A
LOADED GUN FOR NOW WITH A STOUT CAP AT 850MB. IF THE SHORTWAVE CAN
BREAK THROUGH THIS INVERSION CAPE VALUES OF 4000 J/KG+...WILL
PRODUCE VERY LARGE HAIL AND WET MICROBURSTS. WILL LEAVE THIS
MENTION IN THE HWO. LATER SKIES WILL BECOME PARTLY CLOUDY LATE WITH
LOWS STILL RUNNING TEN DEGREES ABOVE NORMAL.

SUNDAY THROUGH TUESDAY...HOT AND HUMID WEATHER WILL CONTINUE ON
SUNDAY AND MONDAY AHEAD OF A COLD FRONT DROPPING SOUTH THROUGH THE
MIDWEST. THIS IS IN RESPONSE TO A DIVING SHORTWAVE IN THE WESTERN
GREAT LAKES FLATTENING THE RIDGE OVER THE SOUTHEAST U.S. ANY
CONVECTION SUNDAY AFTERNOON WILL REMAIN OVER THE EASTERN HALF OF
THE CWA...WITH AN INCREASING THREAT APPROACHING FROM THE NORTHWEST
LATE SUNDAY NIGHT. SEVERE CHANCES LOOK TO BE BEST OVER THE AREA ON
MONDAY DURING THE LATE AFTERNOON AND EVENING HOURS AHEAD OF THE
FRONT. THE AREA SHOULD BE ABLE TO SQUEEZE OUT SEVERAL 90F READINGS
ON SUNDAY...WITH THE SOUTHERN HALF POSSIBLY HITTING 90 DEGREES ON
MONDAY. THUNDERSTORMS LIKELY TO CONTINUE MONDAY NIGHT OVER THE
ENTIRE AREA THEN AGAIN OVER THE SOUTH ON TUESDAY AS THE FRONT
SLOWS. CLOUDY SKIES WITH PRECIPITATION SHOULD KEEP TUESDAY'S HIGHS
IN THE UPPER 70S TO MID 80S.

WEDNESDAY THROUGH THURSDAY...SURFACE HIGH PRESSURE WILL BUILD
SOUTH ACROSS THE OHIO AND TENNESSEE VALLEYS PLACING A DRY EASTERLY
FLOW OVER THE REGION. TEMPERATURES WILL BE MUCH CLOSER TO NORMAL
FOR EARLY MAY WITH READINGS IN THE 70S.

NEXT WEEKEND...LONG RANGE SOLUTIONS FROM THE ECMWF AND GFS SHOW A
BROAD TROUGH OVER THE MIDDLE OF THE COUNTRY WITH THE GFS DEPICTING
A POTENT CLOSED LOW CROSSING THE SOUTHERN PLAINS AND THE EURO
HAVING A MORE PROGRESSIVE SHORTWAVE ACROSS THE UPPER/MID
MISSISSIPPI VALLEY. HAVE INCREASED POPS SLIGHTLY STARTING LATE
FRIDAY AS A MOIST SOUTHWEST FLOW SET UPS OVER THE AREA. TEMPERATURES
SHOULD REBOUND BACK INTO THE 80S THIS PERIOD WITH DEWPOINTS
RETURNING TO THE 60S.

JAB

&&

.AVIATION...

00Z TAF CYCLE (06/04Z-07/00Z)

UPDATED...06/04Z

A SMALL COMPLEX OF THUNDERSTORMS HAS DEVELOPED ALONG THE NW TN / KY
BORDER. THE THUNDERSTORMS HAVE SLIPPED A LITTLE SOUTH TO
SOUTHEASTWARD AND MAY CONTINUE TO DO SO FOR THE NEXT FEW
HOURS...THUS HAVE ALREADY UPDATED TO ADD VCTS TO THE KMKL TAF
06/06Z-06/08Z. OTHERWISE NOT MUCH CHANGE TO THE EARLIER TAF SET. VFR
CONDITIONS WILL CONTINUE THROUGH THE PERIOD. ANY THREAT FOR
THUNDERSTORMS SUNDAY DUE MAINLY FROM DAYTIME HEATING IS TOO LOW TO
MENTION IN THE TAFS AT THIS TIME. WINDS MOSTLY LIGHT TONIGHT EXCEPT
POSSIBLY STRONG AND GUSTY NEAR ANY THUNDERSTORMS. WINDS S-SW 6-12
KTS SUNDAY WITH OCCASIONAL GUSTS TO 18 KTS AT KJBR.

JCL

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  91  71  90 /  20  10  20  50
MKL  66  90  67  87 /  30  20  30  60
JBR  69  91  68  87 /  20  10  30  60
TUP  67  92  68  89 /  30  20  20  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 5, 8:35 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
835 PM CDT SAT MAY 5 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070345-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
835 PM CDT SAT MAY 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT WILL SETTLE INTO THE MIDSOUTH LATE MONDAY THROUGH
EARLY TUESDAY. SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE ALONG AND AHEAD OF THE FRONT... LATE MONDAY
AFTERNOON AND MONDAY NIGHT. ADDITIONAL STRONG STORMS WILL BE
POSSIBLE OVER NORTH MISSISSIPPI ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK.

In the hours before

Special weather statement, May 5, 11:03 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1103 PM CDT SAT MAY 5 2012

TNZ003-004-060445-
WEAKLEY TN-HENRY TN-
1103 PM CDT SAT MAY 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1145 PM CDT FOR...

  NORTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 8
MILES NORTH OF LATHAM AT 1103 PM CDT...MOVING SOUTHEAST AT 10 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN HENRY AND WEAKLEY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

&&

LAT...LON 3624 8855 3650 8881 3651 8881 3651 8835
TIME...MOT...LOC 0403Z 298DEG 7KT 3655 8867

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:03 PM CDTSpecial Weather StatementMEGWeakley42 min
May 6, 12:23 AM CDTSpecial Weather StatementMEGWeakley37 min
May 6, 12:43 AM CDTSpecial Weather StatementMEGHenry32 min
May 6, 12:45 AM CDTSevere Thunderstorm WarningMEGCarroll, Henderson, Henry, Weakley45 min
May 6, 2:08 AM CDTSpecial Weather StatementMEGDecatur37 min
May 6, 3:02 AM CDTSpecial Weather StatementMEGCarroll43 min
May 6, 4:02 AM CDTFlash Flood WarningMEGCarroll, Weakley4 hr
May 6, 4:18 AM CDTSpecial Weather StatementMEGCarroll42 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.